Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 29, 2023, 6:27 PM CDT for Cameron County, Hidalgo County, Willacy County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 6:27 PM CDT (23:27 UTC)
- Expired
- May 29, 2023, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cameron County, TX, Hidalgo County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 61 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 11.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS54 KBRO 292327
SVRBRO
TXC061-215-489-300015-
/O.NEW.KBRO.SV.W.0049.230529T2327Z-230530T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
627 PM CDT Mon May 29 2023
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
East central Hidalgo County in Deep South Texas...
Northwestern Cameron County in Deep South Texas...
Western Willacy County in Deep South Texas...
* Until 715 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located over Yznaga, or
near Sebastian, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raymondville, Santa Rosa, Lyford, La Villa, Sebastian, Yznaga, La
Villa High School, Lyford Elementary School and Lyford City Hall.
This includes Interstate Highway 69 E between mile markers 33 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2622 9782 2632 9797 2655 9781 2638 9759
TIME...MOT...LOC 2327Z 225DEG 9KT 2633 9785
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mejia2 follow-up statements
396
WWUS54 KBRO 292347
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
647 PM CDT Mon May 29 2023
TXC061-215-292357-
/O.CAN.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Hidalgo TX-Cameron TX-
647 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HIDALGO AND
NORTHWESTERN CAMERON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 2347Z 225DEG 9KT 2637 9781
$$
TXC489-300015-
/O.CON.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Willacy TX-
647 PM CDT Mon May 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN WILLACY COUNTY...
At 647 PM CDT, a severe thunderstorm was located over Sebastian,
moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Raymondville, Lyford, Sebastian, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lyford High School and Raymondville Golf
Course.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 2347Z 225DEG 9KT 2637 9781
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Mejia988
WWUS54 KBRO 300007
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
707 PM CDT Mon May 29 2023
TXC489-300017-
/O.EXP.KBRO.SV.W.0049.000000T0000Z-230530T0015Z/
Willacy TX-
707 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILLACY COUNTY WILL
EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 2638 9759 2633 9773 2635 9785 2635 9786
2643 9786 2643 9788 2655 9781
TIME...MOT...LOC 0007Z 225DEG 9KT 2640 9777
$$
MejiaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:15 PM CDT, 12 minutes earlier.
Area forecast discussion, May 29, 6:15 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 615 PM CDT Mon May 29 2023 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 238 PM CDT Mon May 29 2023 Ongoing seabreeze convection in mainly Kenedy and Willacy counties is expected to increase in both coverage and intensity during the remainder of the afternoon and into the evening hours. CAPEs as high as 2500 J/kg along with no cap, a seabreeze boundary, and an approaching mid/upper closed low/vort max in Central TX will produce scattered convection through this evening across the remainder of the RGV and Northern Ranchlands. Effective shear values of 30-35 kt will be enough to possibly produce a few organized strong to possibly severe storms with damaging winds as the main severe threat. Could be some small hail, too. This scenario is in line with the latest Day 1 SPC Convective Outlook of Marginal for our entire CWA this afternoon/evening. Various CAM guidance runs have also been very consistent with this anticipated convective scenario this afternoon and evening. The convection later this evening will likely have a southward propagation as the closed low/vort max continues diving southeastward. Could be strong winds associated with these southward-moving clusters. Most of the area remains in a Slight Risk of Excessive Rainfall for tonight. PWATs will be close to 1.8-2.0 inches this evening which is around the 90th percentile. The past few HREF and NBM solutions still depict 2-4 inches possible with the slower-moving storms (mean wind from the 12Z BRO sounding this morning was 10 kt or less). Most of the convection will have either dissipated or pushed south into Mexico by midnight tonight. Will adjust POPs accordingly, beginning with chance POPs at the outset and then diminish to 10-20% by midnight. Convection may re-fire on Tue morning across the coastal areas given the close proximity to the mid-level vort max diving southeastward across the eastern CWA and adjacent waters and also due to lingering PWATs close to 1.6-1.7 inches. Isolated to scattered convection will be mainly confined to areas east of I-69C on Tue given the lingering moisture and instability profiles interacting with no cap and a seabreeze. Convection should dissipate very quickly by early Tue evening as stronger subsidence begins to move eastward into the CWA due to the building mid/upper ridge axis aloft. Afternoon highs on Tue should be slightly warmer than today given less cloud cover and lower rain chances. Did adjust the highs upward slightly from the latest NBM guidance. For overnight lows, temps should be a bit lower than the past few days given less cloud cover and a drying trend. && .LONG TERM... (Wednesday through next Monday) Issued at 238 PM CDT Mon May 29 2023 Mid level riding will build overhead Deep South Texas mid to late week, and as such, rain chances will be less than 10% and temperatures will gradually increase through the rest of the week. However, there may be just enough moisture and diurnal heating each afternoon to support a shower or two, but most areas are expected to stay dry through Friday. The mid level ridge will flatten over Deep South Texas into the weekend as a shortwave trough moves through the Desert Southwest and into Central Texas, which will help to increase rain chances Saturday through Sunday. Then rain chances will stick around through Monday before the mid level ridge tries to build overhead again by mid week next week. As for temperatures, highs will generally be in the lower to mid 90s and lows in the lower to mid 70s. Along the coast, temperatures will generally remain in the 80s. && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Mon May 29 2023 VFR conditions are generally expected through much of the TAF period. With that said, showers and thunderstorms in the area this evening could affect all major aerodromes dropping visibility and leading to potential brief IFR conditons. This activity should mainly occur before midnight. && .MARINE... Issued at 238 PM CDT Mon May 29 2023 Tonight through Tuesday night...The overall gradient will remain generally weak through Tue night. The thermal gradient in the afternoon and evening will enhance the winds by at least 5 knots. Otherwise, seas will remain fairly flat at around 2 feet. Wednesday through Monday...Overall, marine conditions will stay fairly benign through the period. Wave heights will remain 1 to 3 feet through the weekend and subside to 1 to 2 feet early next week with gentle to moderate east-southeast breezes. The chance for some showers and thunderstorms returns Saturday through Monday. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 90 72 88 73 / 50 40 30 0 HARLINGEN 88 69 89 70 / 60 40 30 0 MCALLEN 88 71 91 72 / 60 50 20 0 RIO GRANDE CITY 90 70 92 70 / 50 30 10 0 SOUTH PADRE ISLAND 86 74 84 76 / 40 30 30 0 BAYVIEW/PORT ISABEL 85 71 86 72 / 50 30 30 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...80 LONG TERM....69 AVIATION...68
Hazardous weather outlook, May 29, 4:27 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Brownsville TX 427 PM CDT Mon May 29 2023 TXZ248>255-351-353>355-451-454-455-302130- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 427 PM CDT Mon May 29 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Thunderstorms occurring this evening/tonight may be strong to severe with damaging winds possible. Nuisance flooding and pockets of flash flooding will also be possible within any of the heavier showers and storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-302130- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 427 PM CDT Mon May 29 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 29, 4:45 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Brownsville TX
445 PM CDT Mon May 29 2023
TXZ255-292200-
Inland Cameron TX-
445 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of south central
Cameron County through 500 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Villa Nueva Elementary School, or near Olmito, moving east around 10
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Olmito, Cameron Park, Downtown Brownsville, Brownsville, Sams
Memorial Stadium, Brownsville Fire Department Station Two,
Brownsville Fire Department Station Seven, Valley Regional Medical
Center, Northside Transfer Station and Brownsville Golf Center.
This includes the following highways...
Interstate Highway 69 E between mile markers 3 and 9.
US Highway 281 between mile markers 828 and 838.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional cloud to ground lightning is also occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 2592 9753 2592 9754 2594 9755 2593 9756
2594 9758 2596 9758 2596 9760 2597 9761
2598 9761 2599 9763 2600 9762 2600 9763
2601 9763 2600 9764 2604 9762 2601 9746
2589 9751 2589 9752
TIME...MOT...LOC 2144Z 292DEG 8KT 2598 9758
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MejiaSpecial weather statement, May 29, 5:33 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Brownsville TX
533 PM CDT Mon May 29 2023
TXZ253-255-292300-
Southern Hidalgo TX-Inland Cameron TX-
533 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern Hidalgo
and west central Cameron Counties through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylor Elementary School, or over Mercedes, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Weslaco, Mercedes, La Feria, Santa Maria, Weslaco Mid
Valley Airport, Llano Grande Country Club, Weslaco City Hall, Taylor
Elementary School and Weslaco Fire Department Station Two.
This includes US Highway 281 between mile markers 810 and 816.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2606 9782 2605 9783 2605 9786 2607 9786
2606 9787 2607 9788 2606 9789 2617 9801
2626 9798 2619 9775 2605 9780 2606 9780
2606 9781 2605 9781
TIME...MOT...LOC 2233Z 293DEG 7KT 2618 9793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MejiaSpecial weather statement, May 29, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
556 PM CDT Mon May 29 2023
TXZ253-255-292330-
Southern Hidalgo TX-Inland Cameron TX-
556 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of east central
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Indian Hills, or near La Villa, moving northeast at 5 to 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Edcouch, Santa Rosa, La Villa, Olivarez, Mila Doce,
Yznaga, Tierra Bonita, Satiago Garcia Elementary School and Edcouch
Volunteer Fire Department.
This includes Interstate Highway 69 E between mile markers 32 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2624 9800 2643 9790 2643 9789 2641 9786
2635 9786 2633 9774 2630 9769 2615 9788
TIME...MOT...LOC 2255Z 226DEG 6KT 2623 9791
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MejiaThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:45 PM CDT | Areal Flood Advisory | BRO | Cameron | 53 min |
| May 29, 4:45 PM CDT | Special Weather Statement | BRO | Cameron | 15 min |
| May 29, 4:49 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 56 min |
| May 29, 5:33 PM CDT | Special Weather Statement | BRO | Hidalgo | 27 min |
| May 29, 5:56 PM CDT | Special Weather Statement | BRO | Willacy | 34 min |
| May 29, 6:01 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo | 29 min |
| May 29, 6:10 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 50 min |
| May 29, 6:57 PM CDT | Special Weather Statement | BRO | Brooks | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.